Economics at your fingertips  

Tax evasion and religiosity in the Muslim world: the significance of Shariah regulation

Mohammad Nurunnabi ()
Additional contact information
Mohammad Nurunnabi: Prince Sultan University

Quality & Quantity: International Journal of Methodology, 2018, vol. 52, issue 1, 371-394

Abstract: Abstract This paper uses a socio-economic theoretical framework and data from the shadow economy (1999–2007) to examine tax evasion and religiosity in 38 Muslim-majority countries (i.e. countries in which more than 50% of the population is Muslim) across the globe. The study finds that Shariah regulation and high inflation (representing a lack of monetary freedom) are negatively correlated with tax evasion (i.e. they are correlated with less tax evasion). In line with the literature, the findings also suggest that high corporate tax (less fiscal freedom) and a lack of legal enforcement lead to tax evasion. Interestingly, no relationship was found between corruption or quality of public sector governance and tax evasion in the Muslim world. This is the first study to examine tax evasion practices in the Muslim world. The results of the study have implications for the development of an international tax framework, and for future research and policy in general.

Keywords: Tax evasion; Muslim countries; Religiosity; Shariah regulation (search for similar items in EconPapers)
JEL-codes: H26 H73 K42 N30 Z12 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

Access Statistics for this article

Quality & Quantity: International Journal of Methodology is currently edited by Vittorio Capecchi

More articles in Quality & Quantity: International Journal of Methodology from Springer
Series data maintained by Sonal Shukla ().

Page updated 2018-02-24
Handle: RePEc:spr:qualqt:v:52:y:2018:i:1:d:10.1007_s11135-017-0471-1